Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 12, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 10, 2009, 7:38 PM CST for Clarke County, Monroe County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2009, 7:38 PM CST (01:38 UTC)
- Expired
- Jan 10, 2009, 8:00 PM CST
- In force
- 22 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 110138 SVRMOB ALC025-099-110200- /O.NEW.KMOB.SV.W.0012.090111T0138Z-090111T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 738 PM CST SAT JAN 10 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL ALABAMA... THIS INCLUDES THE CITY OF MONROEVILLE... SOUTHEASTERN CLARKE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 800 PM CST * AT 735 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM BARLOW BEND TO 7 MILES WEST OF MT PLEASANT...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MT PLEASANT AND ELISKA BY 745 PM CST... PERDUE HILL...CLAIBORNE...MANISTEE AND HOMEWOOD BY 750 PM CST... MEXIA BY 755 PM CST... FRISCO CITY...MEGARGEL AND URIAH BY 800 PM CST... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3158 8717 3129 8743 3133 8781 3154 8768 TIME...MOT...LOC 0137Z 272DEG 33KT 3147 8764 3131 8779 $$
1 follow-up statement
000 WWUS54 KMOB 110159 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 759 PM CST SAT JAN 10 2009 ALC025-099-110208- /O.EXP.KMOB.SV.W.0012.000000T0000Z-090111T0200Z/ MONROE AL-CLARKE AL- 758 PM CST SAT JAN 10 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARKE AND SOUTHERN MONROE COUNTIES WILL BE ALLOWED TO EXPIRE AT 800 PM CST... THE THUNDERSTORMS HAVE WEAKENED TO BELOW SEVERE LIMITS. ALTHOUGH NOT SEVERE...STRONG THUNDERSTORMS MOVING THROUGH THE HOMEWOOD AND MANISTEE AREAS COULD STILL PRODUCE STRONG WIND GUSTS AROUND 50 MPH AND LOCALLY HEAVY RAINS. STAY TUNED FOR ADDITIONAL UPDATES FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3158 8717 3129 8743 3133 8781 3154 8768 TIME...MOT...LOC 0158Z 272DEG 33KT 3146 8741 3130 8756 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 7:27 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 10, 7:27 PM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 727 PM CST SAT JAN 10 2009 .AVIATION (00Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED THROUGH 06 UTC. VSBYS LOWERING TO IFR TO VLIFR LEVELS IN ANY +TSRA ACTIVITY THROUGH 0400Z. FRONTAL PASSAGE=> WIND SHIFT FORECAST BETWEEN 0400Z TO 0600Z. POST FRONTAL STRATUS WILL BE MAINTAINED THROUGH 18 UTC SUNDAY. /77 **************PREVIOUS DISCUSSION*********** .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE MOVING ACROSS THE REGION TONIGHT IN ADVANCE OF THE FRONT...AND SOME OF THE STORMS COULD OCCASIONALLY APPROACH SVR LIMITS BUT NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED. RAINS WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT. TEMPS ON SUNDAY WILL STRUGGLE TO REACH 50 ACROSS THE INTERIOR ZONES AS CLOUDINESS PERSISTS IN THE 850 TROF LAGGING BEHIND THE SFC FRONT. 12/DS && .LONG TERM (TUESDAY THROUGH SATURDAY)...WE MADE A FEW ADJUSTMENTS TO THE LONG TERM FCST...PRIMARILY WITH REGARD TO TEMPERATURES IN THE TUESDAY AND WEDNESDAY TIME FRAME. THE 12Z MEX MOS GUIDANCE CAME IN ABOUT 10 DEGREES COLDER THAN THE PREVIOUS 00Z NUMBERS...AND ALTHOUGH WE DID NOT COOL TEMPS BY THAT DEGREE...WE DID GO COOLER THAN PREVIOUS FOR THAT PERIOD OF THE FCST. ENSEMBLE SREF GUIDANCE INDICATED COLDER TREND THAN CURRENT OPERATIONAL GUIDANCE...WHICH INCREASED OUR CONFIDENCE SOMEWHAT IN GOING WITH THE COLDER TEMPS IN THE LONGER RANGE PERIOD. OTHERWISE DID NOT MAKE ANY CHANGES TO CURRENT LONG TERM PACKAGE. A DRY COOL AIRMASS WILL PERSIST THROUGH MID WEEK. BASE OF THE UPPER LONGWAVE TROUGH SETTLES OVER THE FORECAST THROUGH MIDWEEK...ALLOWING ANOTHER REINFORCING STRONG COLD FRONT TO MOVE INTO THE FORECAST AREA ON THURSDAY. A SLIGHT CHANCE OF RAIN WILL OCCUR THURSDAY WITH THE PASSAGE OF THE FRONT. AS MENTIONED ABOVE...COLDEST NIGHT NEXT WEEK NOW APPEARS TO BE TUESDAY NIGHT WITH ADJUSTMENTS DISCUSSED ABOVE. 12/DS && .AVIATION (18Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED THROUGH 00 UTC. FORECASTERS ANTICIPATE VSBYS TO LOWER TO IFR/LIFR LEVELS IN ANY +TSRA ACTIVITY THROUGH 04 UTC. FRONTAL PASSAGE=> WIND SHIFT FORECAST BETWEEN 04 TO 06 UTC. POST FRONTAL STRATUS WITHIN MVFR LEVELS LOOKS TO PERSIST THROUGH 18 UTC SUNDAY. /10 && .MARINE...COLD FRONT FORECAST TO PASS ACROSS THE MARINE AREA BETWEEN MIDNIGHT AND SUNRISE SUNDAY MORNING. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE FORECAST TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG...PRODUCING BRIEF STRONG WIND GUSTS ALONG WITH LOCALLY HIGHER WAVES/SEAS. IN THE WAKE OF THE FRONT...NORTHERLY FLOW STRENGTHENS SUNDAY MORNING...PERSISTING INTO MONDAY MORNING. LATEST GUIDANCE MEMBERS SUGGEST SPREAD IN WIND SPEEDS WITH SOME STAYING IN THE RANGE OF CAUTIONARY HEADLINES WHILE OTHERS TO NEAR ADVISORY MAINLY SUNDAY AFTERNOON/EVENING. WILL WORD ZONES TO REFLECT ADVISORIES BEING POSSIBLE THEN. NEXT WEEK...MARINE AREA WILL BE IMPACTED BY A SERIES OF STRONG HIGH PRESSURE SYSTEMS WHICH WILL BRING STRONG NORTHERLY WINDS AND BUILDING SEAS FOR THE TUESDAY/TUESDAY NIGHT AND THURSDAY/THURSDAY NIGHT PERIODS. /10 && .FIRE WEATHER...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS EVENING. THE FRONT IS EXPECTED TO MOVE OFFSHORE TO THE SOUTH OF THE FLORIDA PANHANDLE AROUND MIDNIGHT TONIGHT. SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...ARE EXPECTED ACROSS THE REGION IN ADVANCE OF THE FRONT AND WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY...AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT...BUT AFTERNOON RELATIVE HUMIDITY LEVELS LOOK TO REMAIN ABOVE CRITICAL LEVELS. 12/DS && .PRELIMINARY POINT TEMPS/POPS... MOBILE 46 49 32 59 / 80 50 10 05 PENSACOLA 49 53 33 57 / 90 70 10 05 DESTIN 53 55 38 57 / 90 80 20 05 EVERGREEN 44 49 30 57 / 90 40 10 05 WAYNESBORO 41 50 29 55 / 70 20 10 05 CAMDEN 42 49 29 56 / 80 30 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 10, 6:45 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 645 PM CST SAT JAN 10 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079- 112200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 645 PM CST SAT JAN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. A COLD FRONT WILL MOVE SOUTHEAST TO THE CENTRAL GULF COAST LATE TONIGHT BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS ALONG IT. RAINFALL NEAR 1 INCH POSSIBLE FOR MOST LOCATIONS AND 2 TO 3 INCHES IN A FEW PLACES. LOCALIZED FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS IS POSSIBLE EARLY TONIGHT. RAIN WILL DECREASE THIS EVENING AS INSTABILITY AHEAD OF THE FRONT IS LOST AS DAYLIGHT IS LOST. MODERATE TO STRONG OFFSHORE FLOW BEHIND THE COLD FRONT WILL BRING HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. A STRONG OFFSHORE FLOW OVER THE MARINE AREA WILL BRING HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT SUNDAY THROUGH EARLY MONDAY. THE OFFSHORE FLOW INCREASE TUESDAY AND AGAIN THURSDAY AS A SERIES OF STRONG HIGHS BUILD IN FROM THE NORTH AND MOVE EAST. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 10, 3:08 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 308 PM CST SAT JAN 10 2009 ALZ052-061-062-102145- UPPER MOBILE-WASHINGTON-UPPER BALDWIN- 308 PM CST SAT JAN 10 2009 ...STRONG WINDS TO IMPACT THE WASHINGTON...BALDWIN AND MOBILE COUNTY BORDER... AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MOVING EAST AT AROUND 25 MPH ACROSS THE BORDER OF WASHINGTON...BALDWIN AND MOBILE COUNTY. AREAS AFFECTED... CALVERT AND MALCOLM THROUGH 345 PM CST. THE PRIMARY THREATS WILL BE BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jan 10, 5:13 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO MCINTOSH 31.27N 88.03W
01/10/2009 WASHINGTON AL LAW ENFORCEMENT
LAW ENFORCEMENT DISPATCHER REPORTED A TORNADO IN MCINTOSH
ALABAMA.
&&
JOHNWSpecial weather statement, Jan 10, 6:26 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 626 PM CST SAT JAN 10 2009 ALZ052-053-110130- WASHINGTON-CLARKE- INCLUDING THE CITIES OF...CHATOM AND GROVE HILL... 626 PM CST SAT JAN 10 2009 ...ADDITIONAL STRONG THUNDERSTORMS WILL AFFECT WASHINGTON AND CLARKE COUNTIES... AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING ACROSS WASHINGTON COUNTY. THE STRONGEST STORMS WERE NEAR JORDAN...MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BIGBEE...FRANKVILLE...SAINT STEPHENS...WAGARVILLE... LEROY...CORTELUOU...CARSON AND PRESTWICK THROUGH 8 PM CST. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:41 PM CST | Areal Flood Advisory | MOB | Clarke, Monroe, Washington | 3 hr |
| Jan 10, 6:41 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 29 min |
| Jan 11, 3:21 AM CST | Small Craft Advisory | MOB | 31 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.